Alert archive / Washington / High Wind Warnings in 2009

High Wind Warning 4, NWS Seattle, WA

November 16, 2009San Juan County, Washington

NWS Seattle, WA issued this high wind warning at Nov 16, 2009, 12:18 PM PST for San Juan County, Washington. It took effect at Nov 16, 2009, 6:00 PM PST. It was in force for 10 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Nov 16, 2009, 12:18 PM PST (20:18 UTC)
In effect from
Nov 16, 2009, 6:00 PM PST
Expired
Nov 17, 2009, 4:05 AM PST
In force
10 hr
Issued by
NWS Seattle, WA

County San Juan County, WA

The radar

The Seattle radar (KATX), 54 km from the middle of the area, began a volume at 20:20 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Quillayute State, WA (KUIL), launched 12:00Z, 8.3 hours before the alert went out and 127 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Quillayute State, WA at 12:00Z on 2009-11-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 20 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Quillayute State, WA at 12:00Z on 2009-11-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 153 square meters per square second.1939587897117136Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
20 J/kg
Mixed-layer CIN
-1 J/kg
Mixed-layer LCL
462 m above ground
0-6 km bulk shear
67 kt
0-1 km storm-relative helicity
153 m²/s²
0-3 km storm-relative helicity
284 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WWUS76 KSEW 162018
NPWSEW

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE SEATTLE WA
1218 PM PST MON NOV 16 2009

.ANOTHER ROUND OF STRONG SOUTHERLY WIND WILL OCCUR TONIGHT AND
TUESDAY ACROSS MOST OF WESTERN WASHINGTON AS A DEVELOPING LOW
PRESSURE SYSTEM MOVES TO VANCOUVER ISLAND.

WAZ516-517-171300-
/O.EXP.KSEW.HW.W.0003.000000T0000Z-091116T2000Z/
/O.UPG.KSEW.HW.A.0006.091117T0200Z-091118T0000Z/
/O.NEW.KSEW.HW.W.0004.091117T0200Z-091117T2000Z/
NORTH COAST-CENTRAL COAST-
1218 PM PST MON NOV 16 2009

...HIGH WIND WARNING IN EFFECT FROM 6 PM THIS EVENING TO NOON PST
TUESDAY...
...HIGH WIND WARNING HAS EXPIRED...

THE NATIONAL WEATHER SERVICE IN SEATTLE HAS ISSUED A HIGH WIND
WARNING...WHICH IS IN EFFECT FROM 6 PM THIS EVENING TO NOON PST
TUESDAY. THE HIGH WIND WARNING FROM THIS MORNING HAS EXPIRED. THE
HIGH WIND WATCH IS NO LONGER IN EFFECT.

ANOTHER PERIOD OF DAMAGING WINDS IS POSSIBLE TONIGHT THROUGH TUESDAY
MORNING AS A DEEP SURFACE LOW PRESSURE CENTER MOVES NORTHEAST
INTO VANCOUVER ISLAND. WIDESPREAD WINDS OF 40 MPH WITH GUSTS TO 60
MPH ARE POSSIBLE WITH THIS SYSTEM.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A HIGH WIND WARNING MEANS THAT A HAZARDOUS WIND EVENT IS IMMINENT
OR OCCURRING. HIGH WINDS CAN TOPPLE TREES...DOWN POWER LINES...AND
DESTROY PROPERTY.

&&

$$

WAZ001-503-506-510-171300-
/O.EXP.KSEW.HW.W.0003.000000T0000Z-091116T2000Z/
/O.UPG.KSEW.HW.A.0006.091117T0200Z-091118T0000Z/
/O.NEW.KSEW.HW.W.0004.091117T0200Z-091117T2000Z/
SAN JUAN COUNTY-WESTERN WHATCOM COUNTY-WESTERN SKAGIT COUNTY-
ADMIRALTY INLET AREA-
1218 PM PST MON NOV 16 2009

...HIGH WIND WARNING IN EFFECT FROM 6 PM THIS EVENING TO NOON PST
TUESDAY...
...HIGH WIND WARNING HAS EXPIRED...

THE NATIONAL WEATHER SERVICE IN SEATTLE HAS ISSUED A HIGH WIND
WARNING...WHICH IS IN EFFECT FROM 6 PM THIS EVENING TO NOON PST
TUESDAY. THE HIGH WIND WARNING FROM THIS MORNING HAS EXPIRED. THE
HIGH WIND WATCH IS NO LONGER IN EFFECT.

ANOTHER PERIOD OF DAMAGING WINDS IS POSSIBLE TONIGHT THROUGH TUESDAY
MORNING AS A DEEP SURFACE LOW PRESSURE CENTER MOVES NORTHEAST
INTO VANCOUVER ISLAND. WIDESPREAD WINDS OF 35 TO 45 MPH WITH
GUSTS TO 60 MPH ARE POSSIBLE WITH THIS SYSTEM.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A HIGH WIND WARNING MEANS THAT A HAZARDOUS WIND EVENT IS IMMINENT
OR OCCURRING. HIGH WINDS CAN TOPPLE TREES...DOWN POWER LINES...AND
DESTROY PROPERTY.

&&

$$

WAZ504-505-507>509-511-512-171300-
/O.EXP.KSEW.WI.Y.0019.000000T0000Z-091116T2000Z/
/O.UPG.KSEW.HW.A.0006.091117T0200Z-091118T0000Z/
/O.NEW.KSEW.WI.Y.0020.091117T0200Z-091117T2000Z/
SOUTHWEST INTERIOR-EAST PUGET SOUND LOWLANDS-EVERETT AND VICINITY-
SEATTLE/BREMERTON AREA-TACOMA AREA-HOOD CANAL AREA-
LOWER CHEHALIS VALLEY AREA-
1218 PM PST MON NOV 16 2009

...WIND ADVISORY IN EFFECT FROM 6 PM THIS EVENING TO NOON PST
TUESDAY...
...WIND ADVISORY HAS EXPIRED...

THE NATIONAL WEATHER SERVICE IN SEATTLE HAS ISSUED A WIND
ADVISORY...WHICH IS IN EFFECT FROM 6 PM THIS EVENING TO NOON PST
TUESDAY. THE WIND ADVISORY FROM THIS MORNING HAS EXPIRED. THE
HIGH WIND WATCH IS NO LONGER IN EFFECT.

ANOTHER PERIOD OF DAMAGING WINDS IS POSSIBLE TONIGHT THROUGH
TUESDAY MORNING AS A DEEP SURFACE LOW MOVES NORTHEAST ACROSS
VANCOUVER ISLAND. WIDESPREAD WINDS OF 25 TO 35 MPH WITH GUSTS TO
50 MPH ARE POSSIBLE WITH THIS SYSTEM.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WIND ADVISORY IS ISSUED WHEN SUSTAINED WINDS OF 30 TO 39 MPH OR
GUSTS OF 45 TO 57 MPH ARE LIKELY. WINDS THIS STRONG CAN SNAP
SMALL TREE BRANCHES...TOPPLE SMALL OR SHALLOW-ROOTED TREES...AND
CAUSE LOCAL POWER OUTAGES.

&&

$$

WAZ513>515-518-162130-
/O.CAN.KSEW.HW.A.0006.091117T0200Z-091118T0000Z/
OLYMPICS-EASTERN STRAIT OF JUAN DE FUCA-
WESTERN STRAIT OF JUAN DE FUCA-
WEST SLOPES NORTHERN CASCADES AND PASSES-
1218 PM PST MON NOV 16 2009

...HIGH WIND WATCH IS CANCELLED...

THE NATIONAL WEATHER SERVICE IN SEATTLE HAS CANCELLED THE HIGH
WIND WATCH. 

$$
3 follow-up statements
000 
WWUS76 KSEW 170320
NPWSEW

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE SEATTLE WA
720 PM PST MON NOV 16 2009

.ANOTHER ROUND OF STRONG SOUTHERLY WIND WILL OCCUR TONIGHT AND
TUESDAY ACROSS MOST OF WESTERN WASHINGTON AS A DEVELOPING LOW
PRESSURE SYSTEM MOVES TO VANCOUVER ISLAND.

WAZ516-517-171330-
/O.CON.KSEW.HW.W.0004.000000T0000Z-091117T2000Z/
NORTH COAST-CENTRAL COAST-
720 PM PST MON NOV 16 2009

...HIGH WIND WARNING REMAINS IN EFFECT UNTIL NOON PST TUESDAY...

A HIGH WIND WARNING REMAINS IN EFFECT UNTIL NOON PST TUESDAY. 

STRONG DAMAGING WINDS ARE OCCURRING ON THE COAST. HOQUIAM AIRPORT
REPORTED SUSTAINED WIND OF 43 MPH WITH GUSTS TO 67 MPH AT 7 PM.
SUSTAINED WINDS OF 40 TO 50 MPH WITH GUSTS 75 ARE POSSIBLE
TONIGHT. 

A DEEP SURFACE LOW PRESSURE CENTER WILL MOVE INTO VANCOUVER
ISLAND TONIGHT. THE STRONGEST WINDS WILL CONTINUE OFF AND ON UNTIL
TUESDAY MORNING. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A HIGH WIND WARNING MEANS THAT A HAZARDOUS WIND EVENT IS IMMINENT
OR OCCURRING. HIGH WINDS CAN TOPPLE TREES...DOWN POWER LINES...
AND DESTROY PROPERTY.

&&

$$

WAZ001-503-506-510-171330-
/O.CON.KSEW.HW.W.0004.000000T0000Z-091117T2000Z/
SAN JUAN COUNTY-WESTERN WHATCOM COUNTY-WESTERN SKAGIT COUNTY-
ADMIRALTY INLET AREA-
720 PM PST MON NOV 16 2009

...HIGH WIND WARNING REMAINS IN EFFECT UNTIL NOON PST TUESDAY...

A HIGH WIND WARNING REMAINS IN EFFECT UNTIL NOON PST TUESDAY. 

ANOTHER PERIOD OF DAMAGING WINDS IS POSSIBLE TONIGHT THROUGH
TUESDAY MORNING AS A DEEP SURFACE LOW PRESSURE CENTER MOVES
NORTHEAST INTO VANCOUVER ISLAND. WIDESPREAD WINDS OF 35 TO 45 MPH
WITH GUSTS TO 70 MPH ARE POSSIBLE WITH THIS SYSTEM.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A HIGH WIND WARNING MEANS THAT A HAZARDOUS WIND EVENT IS IMMINENT
OR OCCURRING. HIGH WINDS CAN TOPPLE TREES...DOWN POWER LINES...
AND DESTROY PROPERTY.

&&

$$

WAZ504-505-507>509-511-512-171330-
/O.CON.KSEW.WI.Y.0020.000000T0000Z-091117T2000Z/
SOUTHWEST INTERIOR-EAST PUGET SOUND LOWLANDS-EVERETT AND VICINITY-
SEATTLE/BREMERTON AREA-TACOMA AREA-HOOD CANAL AREA-
LOWER CHEHALIS VALLEY AREA-
720 PM PST MON NOV 16 2009

...WIND ADVISORY REMAINS IN EFFECT UNTIL NOON PST TUESDAY...

A WIND ADVISORY REMAINS IN EFFECT UNTIL NOON PST TUESDAY. 

ANOTHER PERIOD OF DAMAGING WINDS IS POSSIBLE TONIGHT THROUGH
TUESDAY MORNING AS A DEEP SURFACE LOW MOVES NORTHEAST ACROSS
VANCOUVER ISLAND. WIDESPREAD WINDS OF 25 TO 35 MPH WITH GUSTS TO
50 MPH ARE POSSIBLE WITH THIS SYSTEM.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WIND ADVISORY IS ISSUED WHEN SUSTAINED WINDS OF 30 TO 39 MPH OR
GUSTS OF 45 TO 57 MPH ARE LIKELY. WINDS THIS STRONG CAN SNAP SMALL
TREE BRANCHES...TOPPLE SMALL OR SHALLOW-ROOTED TREES...AND CAUSE
LOCAL POWER OUTAGES.

&&

$$
000 
WWUS76 KSEW 170413
NPWSEW

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE SEATTLE WA
813 PM PST MON NOV 16 2009

.ANOTHER ROUND OF STRONG SOUTHERLY WIND WILL OCCUR TONIGHT AND
TUESDAY ACROSS MOST OF WESTERN WASHINGTON AS A DEVELOPING LOW
PRESSURE SYSTEM MOVES TO VANCOUVER ISLAND.

WAZ504-171215-
/O.EXB.KSEW.HW.W.0004.000000T0000Z-091117T0900Z/
/O.EXT.KSEW.WI.Y.0020.000000T0000Z-091117T2000Z/
SOUTHWEST INTERIOR-
813 PM PST MON NOV 16 2009

...HIGH WIND WARNING IN EFFECT UNTIL 1 AM PST TUESDAY...
...WIND ADVISORY NOW IN EFFECT FROM 1 AM TO NOON PST TUESDAY...

THE NATIONAL WEATHER SERVICE IN SEATTLE HAS ISSUED A HIGH WIND
WARNING...WHICH IS IN EFFECT UNTIL 1 AM PST TUESDAY. THE WIND
ADVISORY IS NOW IN EFFECT FROM 1 AM TO NOON PST TUESDAY. 

THIS WARNING IS MEANT FOR A SMALL AREA AROUND LAKE LAWRENCE SOUTH
OF YELM...WHICH IS SUSCEPTIBLE TO HIGH WIND. WINDS OF 30 TO 40 MPH
WITH GUSTS TO 60 MPH ARE POSSIBLE FOR SEVERAL MORE HOURS TONIGHT.
THE REST OF THE SOUTHWEST INTERIOR WILL HAVE WINDS OF 25 TO 35 MPH
WITH GUSTS TO 50 MPH.

AFTER THE WARNING ENDS...A WIND ADVISORY FOR WIDESPREAD WINDS OF
25 TO 35 MPH WITH GUSTS TO 50 MPH REMAINS IN EFFECT. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WIND ADVISORY IS ISSUED WHEN SUSTAINED WINDS OF 30 TO 39 MPH OR
GUSTS OF 45 TO 57 MPH ARE LIKELY. WINDS THIS STRONG CAN SNAP
SMALL TREE BRANCHES...TOPPLE SMALL OR SHALLOW-ROOTED TREES...AND
CAUSE LOCAL POWER OUTAGES.

&&

$$

WAZ516-517-171215-
/O.CON.KSEW.HW.W.0004.000000T0000Z-091117T2000Z/
NORTH COAST-CENTRAL COAST-
813 PM PST MON NOV 16 2009

...HIGH WIND WARNING REMAINS IN EFFECT UNTIL NOON PST TUESDAY...

A HIGH WIND WARNING REMAINS IN EFFECT UNTIL NOON PST TUESDAY. 

STRONG DAMAGING WINDS ARE OCCURRING ON THE COAST. HOQUIAM AIRPORT
REPORTED SUSTAINED WIND OF 43 MPH WITH GUSTS TO 70 MPH AROUND 7
PM. SUSTAINED WINDS OF 40 TO 50 MPH WITH GUSTS 75 ARE POSSIBLE
TONIGHT.

A DEEP SURFACE LOW PRESSURE CENTER WILL MOVE INTO VANCOUVER
ISLAND TONIGHT. THE STRONGEST WINDS WILL CONTINUE OFF AND ON
UNTIL TUESDAY MORNING.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A HIGH WIND WARNING MEANS THAT A HAZARDOUS WIND EVENT IS IMMINENT
OR OCCURRING. HIGH WINDS CAN TOPPLE TREES...DOWN POWER LINES...
AND DESTROY PROPERTY.

&&

$$

WAZ001-503-506-510-171215-
/O.CON.KSEW.HW.W.0004.000000T0000Z-091117T2000Z/
SAN JUAN COUNTY-WESTERN WHATCOM COUNTY-WESTERN SKAGIT COUNTY-
ADMIRALTY INLET AREA-
813 PM PST MON NOV 16 2009

...HIGH WIND WARNING REMAINS IN EFFECT UNTIL NOON PST TUESDAY...

A HIGH WIND WARNING REMAINS IN EFFECT UNTIL NOON PST TUESDAY. 

ANOTHER PERIOD OF DAMAGING WINDS IS POSSIBLE TONIGHT THROUGH
TUESDAY MORNING AS A DEEP SURFACE LOW PRESSURE CENTER MOVES
NORTHEAST INTO VANCOUVER ISLAND. WIDESPREAD WINDS OF 35 TO 45 MPH
WITH GUSTS TO 70 MPH ARE POSSIBLE WITH THIS SYSTEM.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A HIGH WIND WARNING MEANS THAT A HAZARDOUS WIND EVENT IS IMMINENT
OR OCCURRING. HIGH WINDS CAN TOPPLE TREES...DOWN POWER LINES...
AND DESTROY PROPERTY.

&&

$$

WAZ505-507>509-511-512-171215-
/O.CON.KSEW.WI.Y.0020.000000T0000Z-091117T2000Z/
EAST PUGET SOUND LOWLANDS-EVERETT AND VICINITY-
SEATTLE/BREMERTON AREA-TACOMA AREA-HOOD CANAL AREA-
LOWER CHEHALIS VALLEY AREA-
813 PM PST MON NOV 16 2009

...WIND ADVISORY REMAINS IN EFFECT UNTIL NOON PST TUESDAY...

A WIND ADVISORY REMAINS IN EFFECT UNTIL NOON PST TUESDAY. 

ANOTHER PERIOD OF DAMAGING WINDS IS POSSIBLE TONIGHT THROUGH
TUESDAY MORNING AS A DEEP SURFACE LOW MOVES NORTHEAST ACROSS
VANCOUVER ISLAND. WIDESPREAD WINDS OF 25 TO 35 MPH WITH GUSTS TO
50 MPH ARE POSSIBLE WITH THIS SYSTEM.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WIND ADVISORY IS ISSUED WHEN SUSTAINED WINDS OF 30 TO 39 MPH OR
GUSTS OF 45 TO 57 MPH ARE LIKELY. WINDS THIS STRONG CAN SNAP
SMALL TREE BRANCHES...TOPPLE SMALL OR SHALLOW-ROOTED TREES...AND
CAUSE LOCAL POWER OUTAGES.

&&

$$
000 
WWUS76 KSEW 171205
NPWSEW

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE SEATTLE WA
405 AM PST TUE NOV 17 2009

...WINDS EASING ACROSS WESTERN WASHINGTON...

.THE STRONG COLD FRONT SLIPPED EAST OF THE CASCADES EARLY THIS
MORNING ALLOWING THE SOUTHERLY PRESSURE GRADIENT TO START RELAXING
ACROSS WESTERN WASHINGTON. AS A RESULT WINDS HAVE BEEN EASING AND
HAVE DROPPED BELOW WARNING AND ADVISORY CRITERIA THIS MORNING.
WINDS WILL CONTINUE TO GRADUALLY EASE THROUGH THE DAY. 

WAZ001-503-506-510-516-517-171315-
/O.CAN.KSEW.HW.W.0004.000000T0000Z-091117T2000Z/
SAN JUAN COUNTY-WESTERN WHATCOM COUNTY-WESTERN SKAGIT COUNTY-
ADMIRALTY INLET AREA-NORTH COAST-CENTRAL COAST-
405 AM PST TUE NOV 17 2009

...HIGH WIND WARNING HAS BEEN DISCONTINUED...

THE NATIONAL WEATHER SERVICE IN SEATTLE HAS DISCONTINUED THE HIGH
WIND WARNING FOR THE COAST AND THE NORTHWEST INTERIOR.

WIND SPEEDS HAVE DROPPED BELOW WARNING CRITERIA AND ARE EXPECTED
TO REMAIN SO.  

$$

WAZ504-505-507>509-511-512-171315-
/O.CAN.KSEW.WI.Y.0020.000000T0000Z-091117T2000Z/
SOUTHWEST INTERIOR-EAST PUGET SOUND LOWLANDS-EVERETT AND VICINITY-
SEATTLE/BREMERTON AREA-TACOMA AREA-HOOD CANAL AREA-
LOWER CHEHALIS VALLEY AREA-
405 AM PST TUE NOV 17 2009

...WIND ADVISORY HAS BEEN DISCONTINUED...

THE NATIONAL WEATHER SERVICE IN SEATTLE HAS DISCONTINUED THE
WIND ADVISORY.

WIND SPEEDS HAVE DROPPED BELOW ADVISORY CRITERIA AND ARE EXPECTED
TO REMAIN SO.

$$

CERNIGLIA

What forecasters said that day

The local office's own words before this high wind warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Seattle, WA wrote its last area forecast discussion before this high wind warning went out at Nov 16, 9:40 AM PST, 2 hours 38 minutes earlier.

Area forecast discussion, Nov 16, 9:40 AM PST, 2 hours 38 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SEATTLE WA
940 AM PST MON NOV 16 2009

.SYNOPSIS...A VIGOROUS FRONTAL SYSTEM WILL AFFECT THE REGION THROUGH
TUESDAY. HEAVY RAIN WILL FALL IN THE OLYMPICS AND NORTH CASCADES.
THE HEAVY RAIN WILL SPREAD TO SOUTHWEST WASHINGTON LATER TODAY.
THERE WILL BE STRONG WINDS AT TIMES...WINDSPEEDS ARE LIKELY TO PEAK
AROUND DAYBREAK...EASE THROUGH THE DAY...AND THEN INCREASE AGAIN
TONIGHT AND TUESDAY. ANOTHER STRONG FRONTAL SYSTEM WILL ARRIVE
WEDNESDAY NIGHT AND THURSDAY.

&&

.SHORT TERM...THE TWO MAIN CONCERNS THIS MORNING ARE WINDS AND HEAVY
PRECIP. FIRST THE WINDS...PRESSURE GRADIENTS PEAKED AROUND 12Z WITH
WINDS ACROSS MOST AREAS STARTING TO EASE. SPOTTERS STILL REPORTING
GUSTS TO 50 MPH IN THE NORTH INTERIOR. COAST AND CENTRAL SOUND STILL
WINDY WITH SOUTHERLY WINDS 15-25 AND GUSTS TO 45 MPH. BASED ON NEW
12Z GUIDANCE WINDS WILL EASE FURTHER THIS AFTERNOON. UNTIL
THEN...WILL CONTINUE THE HIGH WIND WARNING AND WIND ADVISORIES FOR
THE AREA UNTIL NOON AS PLANNED.

HEAVY PRECIP...THE FOCUS FOR HEAVY RAIN THUS FAR HAS BEEN OVER THE
OLYMPIC PENINSULA. FREEZING LEVEL IS AROUND 6000 FT OFF THE KUIL
SOUNDING AND WESTPORT PROFILER...WITH SWLY UPSLOPE FLOW OVER 50KT.
SO FAR FLOODING OBSERVED ON THE SKOKOMISH RIVER IN MASON CO AND WILL
NEED TO WATCH THE SATSOP...BOGACHIEL AND ELWHA RIVERS. MAIN CONCERNS
FOR THE NORTH CASCADES ARE NOOKSACK...SKAGIT AND STILLAGUAMISH.
FLOOD WATCH REMAIN IN EFFECT FOR THESE AREAS.

AFTER A VERY BRIEF LULL...MORE HIGH WIND POSSIBLE LATE THIS EVENING
INTO TUE MORNING WITH THIS NEXT SYSTEM...ANOTHER 980 MB LOW SLIDES
NE INTO VANCOUVER ISLAND. HIGH WIND WATCH UP FOR ALL OF WESTERN WA
RIGHT NOW...BUT LOOKS LIKE THE STRONGEST WINDS WILL BE THE COAST AND
NORTH INTERIOR...WITH ADVISORY WINDS SEATTLE SOUTHWARD...SIMILAR TO
CURRENT CONDITIONS. WILL UPDATE FOR THE EVENING PACKAGE. 33

.LONG TERM...PREVIOUS DISCUSSION...THE NEXT FNTL SYS ARRIVES WED
NITE/EARLY THU...THE GFS DEEPENS THE ASSOCIATED SFC LOW INTO THE
970S AND TRACKS IT UP TO THE SRN TIP OF THE CHARLOTTES. THE
ASSOCIATED FRONT IS RATHER STRONG WITH ANOTHER FULL SSE GALE FOR
MOST OF THE MARINE AREAS WED AFTERNOON AND EVENING. THE FRONT MOVES
INLAND OVERNIGHT AND THU MORNING. THE GFS THEN DEEPENS A SECONDARY
SFC LOW ARND 992MB TO THE ORE COAST LATE THU...IT IS A 990MB CENTER
INTO ASTORIA IN THE WRFGFS. THE ECMWF IS SIMILAR...ALTHOUGH THE
SECONDARY LOW TRACKS FROM THE SRN ORE WATERS 12Z FRI TO ERN WA PM
FRI. ADDITIONAL SYSTEMS FOLLOW...ONE ON THE WEEKEND A STRONGER
SYSTEM MONDAY. THE GLOBAL MODELS ARE TRYING TO PUT THE WEST COAST
INTO THE MEAN RIDGE POSITION BY THIS TIME...AND BOTH THE GLOBAL
MODELS HAVE AN UPPER RIDGE ALONG THE WEST COAST BY THE MIDDLE OF
NEXT WEEK. 19

&&

.HYDROLOGY...PREVIOUS DISCUSSION...HEAVY RAIN IN THE OLYMPICS
OVERNIGHT AND AROUND MOUNT BAKER. VERY LITTLE PRECIP SO FAR AT
STEVENS OR SNOQUALMIE PASS...OR MT RAINIER FOR THAT MATTER. THE
BAROCLINIC ZONE IS LIKELY TO SAG SOUTH TODAY...SOUTHWEST WA MAY
RECEIVE HEAVY RAIN LATER TODAY. THE WRFGFS IS SHOWING AS MUCH AS
SEVEN INCHES IN THE WILLAPA HILLS AREA AND 2-4 FOR MT RAINIER...BUT
THE GREEN RIVER AREA AND THE CASCADES NORTH OF RAINIER UP THRU
SNOQUALMIE PASS CONTINUE TO HAVE ONLY VERY MODEST RAINFALL...AN INCH
OR TWO OVER THE NEXT 24HRS. SO...WHILE RIVERS IN THE CENTRAL
CASCADES WILL SEE RISES THE FOCUS OF PRECIPITATION IS ELSEWHERE AND
NO FLOODING IS EXPECTED ON THE GREEN RIVER.

THE HEAVIEST RAIN TOTALS FOR THIS FLOODING EVENT WILL BE IN THE
OLYMPICS AND THE NORTH CASCADES ESPECIALLY AROUND MT BAKER...AND THE
WILLAPA HILLS. THE CENTRAL CASCADES WILL RECEIVE JUST 1-2 INCHES OF
RAIN THRU TNGT. STEVENS AND SNOQUALMIE PASS WERE STILL BELOW
FREEZING AT 2AM WITH EASTERLY FLOW...BUT THE MILD STRONG SW FLOW
ALOFT WILL FINALLY OVERWHELM THAT COOL AIR...SO MOST OF THE PRECIP
SHUD BE RAIN TODAY.

A FLOOD WARNING HAS ALREADY BEEN ISSUED FOR THE SKOKOMISH RIVER IN
MASON COUNTY. OTHER RIVERS ON THE OLYMPIC PENINSULA ALSO FACE A
THREAT OF FLOODING...INCLUDING BUT NOT LIMITED TO THE SATSOP...
BOGACHIEL...ELWHA...AND DUNGENESS RIVERS.

FLOODING IN THE NORTH CASCADES RIVER BASINS IS ALSO A POSSIBILITY.
THE NOOKSACK RIVER IN WHATCOM COUNTY...WHICH FLOWS OFF THE SLOPES OF
MOUNT BAKER...IS AT HIGHEST RISK. RAINFALL AMOUNTS WILL BE HIGH
ENOUGH TO ALSO PUSH THE SKAGIT RIVER IN SKAGIT COUNTY AND THE
STILLAGUAMISH RIVER IN SNOHOMISH COUNTY TO NEAR FLOOD STAGE AS
WELL.

THERE IS ALSO A POSSIBILITY THAT THE CHEHALIS RIVER COULD BE ADDED
TO THE FLOOD WATCH LATER THIS MORNING.

AT THIS TIME NO FLOODING IS EXPECTED ON THE GREEN RIVER. 19/FELTON

&&

.AVIATION...STRONG SOUTHWEST FLOW ALOFT OVER WESTERN WASHINGTON WITH
A FRONTAL BAND EXTENDING SOUTHWEST FROM SOUTHWEST BRITISH COLUMBIA
ACROSS THE WASHINGTON OFFSHORE WATERS. A DEVELOPING SURFACE LOW WILL
MOVE INTO THE OFFSHORE WATERS LATE TODAY...TRAVEL NORTHEAST ALONG
THE FRONTAL BAND AND CROSS VANCOUVER ISLAND LATE TONIGHT. THE
TRAILING OCCLUDED FRONT WILL MOVE THROUGH WESTERN WASHINGTON TUESDAY
MORNING.

STRONG LOW LEVEL WINDS WILL CONTINUE THROUGH TONIGHT. LOCAL WIND
PROFILER AT WESTPORT SHOWS 50-60 KT SW WINDS ABOVE 2500 FEET. EXPECT
WINDS TO INCREASE TONIGHT AS THE SURFACE LOW MOVES UP THE FRONT.
CIGS MAINLY VFR THROUGH PUGET SOUND...BUT WITH RAIN CONTINUING COULD
LOWER TO MVFR AT TIMES. CIGS LOWER TO MVFR OVER PARTS OF THE NW
INTERIOR AND OUT TOWARD THE COAST.

KSEA...CIGS STILL RUNNING VFR THIS MORNING. WILL KEEP THEM THERE OR
AT MVFR AT THE LOWEST THROUGH THIS AFTERNOON...SINCE NO SPECIFIC
APPROACHING WAVE IS CLOSE ENOUGH TO REACH THE AREA THROUGH THIS
AFTERNOON. OTHERWISE THE MAIN PROBLEM ARE THE STRONG LOW LEVEL
WINDS. NO SIGNIFICANT CHANGE SEEN FROM CURRENT WINDS...S 50-60 KT
ABOVE 3000 FEET. COULD SEE SOME LOW LEVEL WIND SHEAR AT TIMES WITH
40 KT WINDS WITHIN 2000 FEET OF THE GROUND. KAM

&&

.MARINE...A VIGOROUS FRONTAL SYSTEM WILL CONTINUE TO AFFECT THE
FORECAST AREA THROUGH TUESDAY. A FRONTAL BAND EXTENDS SOUTHWEST FROM
SOUTHWEST BRITISH COLUMBIA ACROSS THE OFFSHORE WATERS. THIS FEATURE
WILL CONTINUE TO PRODUCE GALE TO STORM FORCE WINDS OVER THE COASTAL
WATERS...ENTRANCES TO THE STRAIT OF JUAN DE FUCA...AND NORTHERN
INLAND WATERS THIS MORNING. STORM WARNINGS WILL REMAIN IN EFFECT
THIS MORNING FOR THOSE MARINE ZONES...WITH GALE WARNINGS FOR THE
ADMIRALTY INLET AND PUGET SOUND AND HOOD CANAL.

LULL IN ACTIVITY TODAY IN-BETWEEN WAVES. PRESSURE GRADIENTS HAVE
EASED A LITTLE...SO HAVE DROPPED THE STORM WARNING FOR THE AREA.
HOWEVER WITH THE NEXT WAVE REACHING THE COAST THIS EVENING...HAVE
ISSUED A STORM WARNING FOR THE COAST AND WEST ENTRANCE TO HANDLE THE
INCOMING LOW. WILL HOLD OFF ON THE INTERIOR ZONES WITH AN EYE ON AN
UPGRADE THIS AFTERNOON.

COASTAL FLOODING IS A POSSIBILITY WITH THE HIGH TIDE THAT WILL OCCUR
MIDDAY TUESDAY. LOW ATMOSPHERIC PRESSURE...PERSISTENT STRONG SOUTH
WINDS ALONG THE COAST...AND WAVES OF 20 FT COULD RESULT IN TIDAL
ANOMALIES OF 2 TO 3 FT. THIS COULD CAUSE SOME FLOODING IF THE STORM
TIMING LINES UP WITH THE MIDDAY TUESDAY HIGH TIDE. A COASTAL FLOOD
WATCH IS IN EFFECT FOR TUESDAY ALONG THE CENTRAL COAST.

ANOTHER VIGOROUS FRONTAL SYSTEM WILL AFFECT THE FORECAST AREA
WEDNESDAY THROUGH EARLY THURSDAY...PROBABLY PRODUCING ANOTHER ROUND
OF GALES FOR MUCH OF THE MARINE FORECAST AREA. MODELS DIFFER
CONSIDERABLY FOR THURSDAY AND BEYOND BUT APPEARS THAT AN ACTIVE
WEATHER PATTERN WILL CONTINUE. MCDONNAL

&&

.AVALANCHE...RECENT LARGE AMOUNTS OF WEAK SNOW LAYERS RECEIVED LAST
WEEK HAVE BEEN INCREASINGLY LOADED OR WEAKENED BY EITHER HEAVY
...DENSER SNOW OR RAIN DURING THE PAST 24 HOURS. ALTHOUGH POOR
VISIBILITY AND VERY DIFFICULT TRAVEL CONDITIONS HAVE PREVENTED
DIRECT OBSERVATIONS...GENERALLY HIGH AVALANCHE DANGER IN THE NORTH
CASCADES AND OLYMPICS HAS BEEN THE RESULT. ALMOST 5 INCHES OF RAIN
HAVE BEEN RECORDED NEAR MT BAKER DURING THE PAST 24 HOURS WITH
ANOTHER 3 TO 5 INCHES LIKELY BEFORE TUESDAY MORNING. WITH VERY
WET...AND WINDY CONDITIONS EXPECTED TO CONTINUE IN THE NORTH AND
SPREAD SOUTHWARD ON MONDAY WITH ONLY A VERY SLOW COOLING TREND
...CURRENT HIGH DANGER SHOULD PERSIST IN THE NORTH AND OLYMPICS WITH
MORE MODEST THOUGH STILL SIGNIFICANT DANGER INCREASES EXPECTED
ELSEWHERE. EARLY SEASON BACK COUNTRY TRAVELERS SHOULD MINIMIZE THEIR
TIME IN AND EXPOSURE TO STEEPER AVALANCHE TERRAIN UNTIL THE RECENT
SNOWPACK BEGINS TO STABILIZE THROUGH DRAMATIC COOLING AND MORE
SHOWERY PRECIPITATION EXPECTED ON TUESDAY. SEE NWAC.US FOR DETAILS.
MOORE

&&

.SEW WATCHES/WARNINGS/ADVISORIES...
WA...HIGH WIND WARNING COAST AND NORTH INTERIOR THROUGH NOON MONDAY.
    .HIGH WIND WATCH FOR ALL ZONES EXCEPT CENTRAL CASCADES FOR
     MONDAY EVENING THROUGH TUESDAY AFTERNOON.
    .FLOOD WATCHES AND WARNINGS ARE IN EFFECT FOR VARIOUS COUNTIES.
    .COASTAL FLOOD WATCH FOR CENTRAL COAST TUESDAY.

PZ...STORM WARNING THROUGH EARLY TUESDAY AFTERNOON FOR THE
     COAST AND WEST ENTRANCE.
    .GALE WARNING ADMIRALTY INLET...PUGET SOUND AND HOOD CANAL.
    .SMALL CRAFT ADVISORY CENTRAL STRAIT.
    .SMALL CRAFT ADVISORY GRAYS HARBOR FOR ROUGH TO SEVERE BAR
     CONDITIONS.
    .STORM WATCH THIS EVENING THROUGH TUESDAY AFTERNOON...EAST AND
     CENTRAL STRAIT OF JUAN DE FUCA...NORTHERN INLAND WATERS.

WWW.WEATHER.GOV/SEATTLE

FOR AN ILLUSTRATED VERSION OF THE FORECAST DISCUSSION...PLEASE SEE
WWW.WEATHER.GOV/SEATTLE/GAFD/LATESTWEBAFD.HTML.

In the hours before

Local storm report, Nov 16, 7:41 AM PST, 4 hours 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SEATTLE WA
741 AM PST MON NOV 16 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0416 AM     NON-TSTM WND GST 6 NE BELLINGHAM         48.80N 122.37W
11/16/2009  M56 MPH          WHATCOM            WA   TRAINED SPOTTER

&&

33

The office that day

Everything else NWS Seattle, WA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Nov 15, 5:50 PM PSTRiver Flood WarningSEWMason8 days
Nov 16, 10:11 AM PSTRiver Flood WarningSEWClallam15 hr
Nov 16, 10:11 AM PSTRiver Flood WarningSEWGrays Harbor32 hr
Nov 16, 11:30 AM PSTAreal Flood WarningSEWClallam, Grays Harbor, Jefferson, Mason27 hr
Nov 16, 12:18 PM PSTWind AdvisorySEW16 hr
Nov 16, 2:58 PM PSTSmall Craft AdvisorySEW7 hr
Nov 16, 2:59 PM PSTCoastal Flood AdvisorySEW24 hr
Nov 16, 2:59 PM PSTHigh Surf AdvisorySEW24 hr

Nearby

High Wind Warnings in Washington, 2009Every high wind warning in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.